Nebraska, 2018Tornadoes and Hail in Nebraska, June 17, 2018
June 17, 2018 · NWS LBF · 18 events in 5 counties and zones
Isolated thunderstorms developed over far northeastern Colorado mid afternoon on June 17th and tracked into Deuel where they became severe. Storms moved east northeast into the Sandhills and remained severe through the mid evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $206,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over far northeastern Colorado mid afternoon on June 17th and tracked into Deuel where they became severe. Storms moved east northeast into the Sandhills and remained severe through the mid evening hours. Large hail, damaging winds and tornadoes were reported from Deuel county, east northeast into Blaine county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 11:20 AM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 17, 11:20 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
120 PM CDT Sun Jun 17 2018
.SHORT TERM...(Tonight and Monday)
Issued at 120 PM CDT Sun Jun 17 2018
A nearly stationary front extends northeast to southwest from
near O'Neill to Grant. The front will slowly shift southeast as a
cold front late this afternoon. Moisture will be in abundance with
the remnants of tropical system Bud moving into the region, sfc
dew points are near 70F and PWAT values range from 1.5-2 inches
contributing to CAPE values around 2500 to 3000 J/KG this
afternoon from near Oshkosh to O'Neill and points south.
Thunderstorms should rapidly develop between 2pm and 4pm near the
front. Bulk shear values greater than 40 kt will help storms
organize with a few severe storms expected. The threat turns to
heavy rainfall tonight, especially in Cherry and Sheridan counties
where several inches of rain fell with the storms on Saturday
night. There could also be some flash flooding with the storms
outside of the watch given the amount of available moisture but
the flooding will be limited to more urban areas or areas where
storms are training. Later in the evening, thunderstorms will
slowly shift northward due to southerly upper level flow. Storms
will weaken as they move farther north of the boundary, but still
could contain some locally heavy rainfall. Due to the heavy
rainfall across northwest Nebraska last night, have issued a flash
flood watch due to the potentially for more heavy rainfall.
.LONG TERM...(Monday Night through Sunday)
Issued at 120 PM CDT Sun Jun 17 2018
A pattern shift to rainy and cool for much of the week as a large
and slow moving upper level low drifts east across the region.
A steady stream of moisture will supply the area for much of the
week as well. Agree with WPC issuing a Moderate risk for
excessive rainfall for Tuesday and Tuesday night across southwest
Nebraska, and a slight risk elsewhere. Still appears that by later
Thursday, much of the area will have received 2 to 4 inches of
rainfall.
Conditions should dry out some by the end of the week and the
weekend, but still may be some scattered rainfall. Highs through
Thursday should generally be in the upper 60s and 70s, with upper
70s and 80s returning Friday into the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1221 PM CDT Sun Jun 17 2018
MVFR cigs will continue for much of western and north central
Nebraska though the forecast period. Thunderstorms will develop
this afternoon across the panhandle and overspread the Sandhills
and southwest Nebraska this evening. Hail and gusty erratic winds
may accompany any storm. In addition, very heavy rain will lead to
reduced visby. Thunderstorms taper to rain showers tonight and
dissipate overall Sunday morning.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for NEZ004-094.
&&
SHORT TERM...Allen
LONG TERM...Allen
AVIATION...Snively
Hazardous weather outlook, Jun 17, 12:54 PM MST, 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
254 PM CDT Sun Jun 17 2018
NEZ004>010-022>029-035>038-056>059-069>071-094-182000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
254 PM CDT Sun Jun 17 2018 /154 PM MDT Sun Jun 17 2018/
...Tornado Watch for portions of South Central Nebraska through
10 PM tonight...
...Flash Flood Watch for western Cherry and Sheridan Counties
until Monday afternoon...
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
Thunderstorms are expected over the next several hours until mid
evening. A few of the storms may be severe and produce large hail
and strong winds. A tornado cannot be ruled out near a cold front
that stretches from about Chappell to O'Neill. There will also be
a threat for locally heavy rain which may lead to flash flooding.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Several rounds of showers and thunderstorms with periods of heavy
rain are expected off and on through the week. Stay tuned to
later forecasts as the flooding potential will increase by mid
week.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested in Deuel, Keith, Perkins, Arthur, and
McPherson counties. Spotters will likely be needed later this
afternoon in the Tornado Watch area.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Local storm report, Jun 17, 7:18 AM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
918 AM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 8 SSW CODY 42.83N 101.31W
06/17/2018 M2.60 INCH CHERRY NE COCORAHS
&&
JURGENSENLocal storm report, Jun 17, 7:19 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
919 AM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 8 ESE GORDON 42.76N 102.06W
06/17/2018 M1.44 INCH CHERRY NE COCORAHS
&&
JURGENSENLocal storm report, Jun 17, 7:20 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
920 AM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HEAVY RAIN GORDON 42.81N 102.20W
06/17/2018 M1.24 INCH SHERIDAN NE AWOS
&&
JURGENSENLocal storm report, Jun 17, 7:21 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
921 AM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 NE KILGORE 42.95N 100.94W
06/17/2018 M1.13 INCH CHERRY NE CO-OP OBSERVER
&&
JURGENSENLocal storm report, Jun 17, 7:22 AM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
922 AM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN 1 S RUSHVILLE 42.70N 102.47W
06/17/2018 M1.13 INCH SHERIDAN NE COCORAHS
&&
JURGENSENLocal storm report, Jun 17, 9:53 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1153 AM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HEAVY RAIN 10 SE GORDON 42.70N 102.06W
06/17/2018 M1.47 INCH CHERRY NE PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
JURGENSENEvent by event
11 thunderstorm wind, 4 tornado, 3 hail. Local standard time, as filed.
Tornado, Deuel
- When
- June 17, 1:17 PM MST to 1:28 PM MST
- Where
- Deuel County, 6.09 mi W of Big Spgs to 4.04 mi W of Big Spgs
- Rating
- EF1
- Path length
- 2.14 mi
- Path width
- 162 yd
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.070, -102.197
A tornado touched down and damaged two farmsteads along its path. The first farmstead had a livestock shed which lost its roof. Wooden beams were tossed 30 yards, piercing the side of a garage. Shingles were ripped off of nearby outbuildings. The tornado then passed onto another farmstead where two full irrigation pivots were flipped, the first by the tornado, and a second by straight line winds. Large branches were also broken off of trees at this location.
Thunderstorm Wind, Deuel
- When
- June 17, 1:34 PM MST
- Where
- Deuel County, 4.2 mi WSW of Big Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.040, -102.150
Healthy trees completely uprooted at this location.
Thunderstorm Wind, Deuel
- When
- June 17, 1:34 PM MST
- Where
- Deuel County, 4.2 mi WSW of Big Spgs
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 41.040, -102.150
Wind gust measured on a Davis Weather Station. Gust duration estimated at 4 minutes.
Thunderstorm Wind, Deuel
- When
- June 17, 1:35 PM MST
- Where
- Deuel County, 6.36 mi ESE of Chappell
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.060, -102.360
Wind gusts estimated at 80 MPH flipped a camper along Interstate 80 near mile marker 92.
Tornado, Keith
- When
- June 17, 1:50 PM MST
- Where
- Keith County, 5.74 mi NNW of Brule
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -101.930
Tornado briefly touched down in an open field with no damage reported.
Thunderstorm Wind, Deuel
- When
- June 17, 1:54 PM MST
- Where
- Deuel County, 0.87 mi SE of Big Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.060, -102.070
Thunderstorm wind gusts estimated at 60 MPH, blew shingles off of a roof at this location.
Thunderstorm Wind, Deuel
- When
- June 17, 1:56 PM MST
- Where
- Deuel County, 2.81 mi N of Big Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.110, -102.070
Power lines and 6 inch diameter tree limbs reported down at this location. Winds estimated at 60 MPH.
Thunderstorm Wind, Keith
- When
- June 17, 2:00 PM MST
- Where
- Keith County, 5.77 mi W of Brule
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.110, -102.010
Power lines reported down at this location. Winds estimated at 60 MPH.
Hail, Keith
- When
- June 17, 2:25 PM MST
- Where
- Keith County, 4.38 mi WNW of Keystone
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -101.660
Hail ranged in size from nickles to golf balls.
Thunderstorm Wind, Keith
- When
- June 17, 2:25 PM MST
- Where
- Keith County, 4.38 mi WNW of Keystone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -101.660
Measured wind gust of 64 MPH at this location.
Thunderstorm Wind, Keith
- When
- June 17, 2:25 PM MST
- Where
- Keith County, 5.59 mi WNW of Keystone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.250, -101.680
Thunderstorm wind gust of 70 MPH measured at this location.
Tornado, Keith
- When
- June 17, 3:01 PM MST
- Where
- Keith County, 13.29 mi N of Sarben
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.360, -101.360
Tornado touched down briefly in an open field with no damage reported.
Tornado, McPherson
- When
- June 17, 4:13 PM CST to 4:17 PM CST
- Where
- McPherson County, 18.29 mi SW of Tryon to 16.22 mi WSW of Tryon
- Rating
- EF1
- Path length
- 2.13 mi
- Path width
- 195 yd
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.402, -101.263
A rental house and a tree line were damaged by the tornado. The tornado continued to the northeast where it hit another homestead where windows were shattered and a door was blown in on a residence. A full irrigation pivot was also flipped at this location.
Thunderstorm Wind, McPherson
- When
- June 17, 4:16 PM CST
- Where
- McPherson County, 15.77 mi WSW of Tryon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.460, -101.250
Two inch diameter tree limbs reported down at this location.
Thunderstorm Wind, Logan
- When
- June 17, 4:30 PM CST
- Where
- Logan County, 9.84 mi W of Stapleton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.480, -100.710
Estimated wind gust of 60 MPH at this location.
Thunderstorm Wind, Logan
- When
- June 17, 4:45 PM CST
- Where
- Logan County, 2.59 mi NW of Stapleton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.510, -100.550
Six to 8 inch diameter tree limbs reported down at this location. Winds estimated at 70 MPH.
Hail, Blaine
- When
- June 17, 5:32 PM CST
- Where
- Blaine County, 1.38 mi S of Brewster
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.910, -99.870
Pea to half dollar sized hail reported at this location.
Hail, Blaine
- When
- June 17, 5:50 PM CST
- Where
- Blaine County, 9.61 mi NE of Brewster
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.030, -99.740
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, June 17, 20181 death · 1 event
- Rip Current in Florida, June 17, 20181 death · 1 event
- Damaging Winds in Minnesota, June 17, 2018$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 17, 2018$25,000 · 1 in hail · 14 events
- Damaging Wind and Strong Wind in Louisiana, June 17 to 19, 20183 injured · 50 kt wind · 2 events
- Damaging Winds in Wisconsin, June 17, 2018$16,000 · 61 kt wind · 11 events
- Damaging Winds in Wisconsin, June 17, 2018$5,000 · 61 kt wind · 12 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2018$8,000 · 11 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2018$11,000 · 50 kt wind · 7 events
- Tornado and Hail in Colorado, June 17, 2018EF0 · 7 events
- Hail and Damaging Winds in Wisconsin, June 17, 201856 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 20181.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756301, 756289, 756296, 756290, 756302, 756291, 756292, 756293, 756286, 756297, 756298, 756303, 756304, 756294, 756299, 756295, 756287, 756288.